MAUDE Adverse Event Report: BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number D-1336-03-S
Health Effect - Clinical Codes Atrial Fibrillation (1729); Cardiac Tamponade (2226); Pericardial Effusion (3271)
Date of Event 10/11/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Since the product was not returned for analysis, no product failure analysis can be conducted and no determination of possible contributing factors could be made.As such, the investigation will be closed.If the complaint device is received in the future we will reopen the complaint and perform the investigation as appropriate.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.Concomitant products: st.Jude medical brk-1 71cm transseptal needle, lot number unknown.St.Jude medical sl1 63cm sheath, lot number unknown.Carto 3 system, model and lot numbers unknown.(b)(4).
 
Event or Problem Description
It was reported that a patient underwent an ablation procedure for atrial fibrillation with a thermocool smarttouch unidirectional catheter and suffered a cardiac tamponade requiring pericardiocentesis.Prior to the procedure, the patient already had a documented pericardial effusion.During the case and after anticoagulants were administered, the effusion was found to have grown.After the case was completed, a pericardiocentesis was performed on the patient, with an unknown amount of fluid withdrawn.It is not known if extended hospitalization was required as a result of this event, but the patient recovered fully with no residual effects.The physician did not provide a causality opinion for this event.It is unknown if there were any factors, such as patient anatomy or disease, that may have contributed to this event.The exact time of injury is unknown, as is the overall ablation time.The power delivered ranged from 20-30w (not titrated) during the case.A heparin bolus/drip was administered to the patient, but activated clotting times are unknown.The transseptal puncture was performed with a st.Jude medical sjm brk-1 71cm needle, and the sheath in use was a st.Jude medical sl1 63cm.The catheter flow was set to 17cc/min.Spi value is unknown.The catheter was zeroed after the initial warm-up phase, and the carto 3 system did not indicate to re-zero it.It is unknown if the smarttouch was in close proximity to another catheter at the time of the event.No errors were observed on any biosense webster equipment during the procedure.
 
Additional Manufacturer Narrative
On (b)(6) 2017, the bwi failure analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.Manufacturer's reference number: (b)(4).
 
Additional Manufacturer Narrative
(b)(4).It was reported that a patient underwent an ablation procedure for atrial fibrillation with a thermocool smarttouch unidirectional catheter and suffered a cardiac tamponade requiring pericardiocentesis.The returned device was visually inspected and was found in condition.Per the reported event, the catheter was tested for electrical performance, temperature response and generator compatibility, and it was found within specifications.A deflection test was performed, which the catheter passed.An irrigation test was performed, which the catheter also passed.No occlusion was observed.Finally, the catheter was evaluated for eeprom, and the sensor functionality was tested on a carto 3 system.The catheter was recognized by the carto 3 system, but error 106 (force sensor error) was displayed.As a result, the catheter was dissected, and it was determined that the root cause was an internal failure of the sensor.Eeprom data demonstrates the catheter was properly calibrated during manufacturing.The device history record (dhr) was reviewed, and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specifications and procedures.The customer complaint could not be confirmed, and the root cause of the internal sensor damage cannot be determined.However, the sensor failure is not related to the cardiac tamponade, the root cause of which remains unknown.The instructions for use state that careful catheter manipulation must be performed in order to avoid cardiac damage, perforation or tamponade.

Brand Name
THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER, INC. (JUAREZ)
circuito interior norte #1820
parque industrial salvacar
juarez, chihuahua 32599
MX  32599
MDR Report Key6077039
Report Number9673241-2016-00763
Device Sequence Number19238959
Product Code LPB
UDI-Device Identifier10846835009019
UDI-Public(01)10846835009019(11)160818(17)170731(10)17541225M
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/11/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2017
Device Model NumberD-1336-03-S
Device Catalogue NumberD133603
Device Lot Number17541225M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2017
Was the Report Sent to FDA? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/11/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date11/03/2016
Supplement Report FDA Received Date01/18/2017
03/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;